California, 2008

Flash Flood in California, August 4, 2008

August 4, 2008 · NWS PSR · 1 event in 1 county or zone

A moist and unstable airmass and a series of upper air disturbances contributed to scattered thunderstorms during the early afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

A moist and unstable airmass and a series of upper air disturbances contributed to scattered thunderstorms during the early afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 4, 10:52 AM PST, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 4, 10:52 AM PST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1152 AM MST MON AUG 4 2008

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.UPDATE...UPDATED AVIATION DISCUSSION.

&&

.SYNOPSIS...
SEVERAL WEAK LOW PRESSURE SYSTEMS WILL MOVE NORTH AND WEST ACROSS
THE SOUTHWEST STATES TODAY THROUGH WEDNESDAY...AND INTERACT WITH A
VERY MOIST ATMOSPHERE TO BRING PERIODS OF CLOUDS...SLIGHTLY COOLER
DAYTIME HIGHS...AND A CHANCE FOR MAINLY LATE AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS EACH DAY. LOCALLY HEAVY RAIN WILL BE
POSSIBLE WITH STORMS. A LOW-GRADE MONSOON PATTERN WILL EXIST LATER
THIS WEEK INTO THE UPCOMING WEEKEND...WITH A DAILY CHANCE FOR A LATE
AFTERNOON AND EVENING THUNDERSTORM MAINLY OVER SOUTH CENTRAL
ARIZONA.

&&

.DISCUSSION...
MID-TROPOSPHERIC HIGH CENTER WAS OVER SOUTHEAST MISSOURI THIS
MORNING...WITH RIDGE AXIS EXTENDING WEST ALONG OR NEAR THE
UTAH-ARIZONA BORDER. EAST TO SOUTHEAST WIND UP TO 10 KT WAS NOTED IN
600-400 MB LAYER PER KIWA VWP AND 12Z PHOENIX SOUNDING. UPPER
TROPOSPHERIC RIDGE WAS FURTHER SOUTH...ACROSS SOUTHERN ARIZONA...
WITH PREDOMINANT SOUTHERLY FLOW NOTED IN THE 400-200 MB LAYER. WX
DISTURBANCE...BEST SEEN IN VISIBLE SATELLITE IMAGES...WAS CENTERED
OVER EXTREME EASTERN GILA COUNTY...AND MOVING SLOWLY TOWARD THE
NORTHWEST. AS THIS DISTURBANCE MOVES TOWARD THE NORTHWEST...CORRIDOR
OF EASTERLY MID-LEVEL WIND WILL MOVE SLOWLY NORTH...LEAVING OUR CWA
IN WEAKER STEERING FLOW FROM AN UNCERTAIN DIRECTION BY EVENING.
MID-LEVEL CLOUD DECK...MAINLY IN 14-20KFT LAYER...WAS ASSOCIATED
WITH THE WEATHER DISTURBANCE...AND WAS AFFECTING MUCH OF CENTRAL
ARIZONA THIS MORNING. HOWEVER...THE CLOUD DECK WAS SLOWLY ERODING
FROM SOUTH TO NORTH...WITH MOSTLY CLEAR SKIES NOTED OVER SOUTHERN
ARIZONA. WOULD EXPECT A CONTINUATION OF THIS TREND...WITH PARTLY
SUNNY SKIES DEVELOPING OVER THE LOWER DESERT OF WEST-CENTRAL AND
SOUTH-CENTRAL AZ BY MIDDAY AS WX DISTURBANCE CONTINUES TO MOVE
TOWARD THE NORTHWEST. VERY MOIST ATMOSPHERE IN PLACE OVER THE CWA
THIS MORNING...WITH PRECIPITABLE WATER NEAR 1.8 FROM LOWER COLORADO
RIVER EAST. 900-500 MB LAPSE RATE HAS DECREASED COMPARED TO
YESTERDAY...WITH SLIGHTLY WARMER MID-LEVEL TEMPS AND COOLER LOW
LEVEL TEMPS.

COMBINATION OF MARGINAL INSTABILITY AND WEAKER STEERING FLOW
SUGGEST SLIGHT CHANCE POP SHOULD SUFFICE OVER THE LOWER DESERTS THIS
AFTN/EVENING. BETTER CHANCE FOR STORMS OVER THE HIGHER TERRAIN OF
SOUTH-CENTRAL AZ...NEAR THE AFOREMENTIONED UPPER DISTURBANCE...AND
FAR SOUTHEAST CALIFORNIA...WHERE SLIGHTLY MORE FAVORABLE UPPER
SUPPORT COINCIDES WITH VERY MOIST LOW LEVEL CONDITIONS AND DECENT
SFC HEATING. GIVEN VERY HIGH PRECIPITABLE WATER VALUES AND VERY WEAK
SHEAR...ANY STORMS THAT DO FORM WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAIN.

FROM PREVIOUS DISCUSSION...POPS TREND DOWN FOR TUESDAY AS MAIN
WEATHER PLAYERS LIFT TOWARD THE FOUR CORNERS LEAVING OUR CWA IN
SLIGHTLY CONFLUENT FLOW ALOFT. MODELS INDICATING ANOTHER INVERTED
TROUGH WILL BE MOVING ACROSS NRN MEXICO TUESDAY...COULD START TO
FEEL SOME ITS INFLUENCE TUESDAY. MEANWHILE A PRETTY STRONG H5 LOW
MOVES TOWARD THE PAC NW AND BEGINS TO AMPLIFY THE FOUR CORNERS HIGH.
POPS ON THE INCREASE AGAIN WEDNESDAY AS COUPLED H25 HIGH NEAR THE
FOUR CORNERS AND INVERTED TROUGH OVER SONORA CREATE A FAVORABLE
DIFLUENT PATTERN OVER OUR AREA. THURSDAY AND BEYOND...LOOKS LIKE THE
FLOW PATTERN ACROSS THE CONUS WILL BACK-UP A BIT AS STRONG AND BROAD
CYCLONES DEVELOP NEAR THE PAC NW AND OVER THE NE RESULTING IN A
FAIRLY AMPLIFIED RIDGE OVER THE CENTRAL CONUS. DEVELOPING SW FLOW
OVER THE SOUTHWEST STATES WILL LEAD TO SOME MODERATE DRYING OF
MOISTURE LEVELS...RESULTING IN A REDUCTION OF POPS. TEMPERATURES
TRICKY IN THE EXTENDED...MODELS INDICATING COOLER TEMPERATURES THAN
WOULD BE EXPECTED UNDER SUCH A PATTERN. PLAYED IT CONSERVATIVELY AND
KEPT TEMPERATURES NEAR CLIMO FOR NOW.

&&

.AVIATION...
KPHX...KIWA...AND SURROUNDING SOUTH-CENTRAL AZ AIRFIELDS...
FORECAST CONFIDENCE OF TSRA DIRECTLY IMPACTING KPHX AND/OR KIWA THIS
AFTERNOON HAS DECREASED...AND HAVE THUS REMOVED THE TEMPO GROUP FOR
TSRA AND MVFR CONDITIONS BETWEEN 03 AND 07 UTC. HOWEVER...THERE IS
STILL A SLIGHT THREAT FOR TSRA/BLDU WITH VSBY AT OR BELOW 5SM...ITS
JUST NOT ADDING UP AS WELL AS IT APPEARED TO BE EARLIER THIS
MORNING. WILL KEEP A CLOSE EYE ON THE DEVELOPMENT THROUGHOUT THE
DAY...AND UPDATE TAFS AS NEEDED.

FOR KYUM...KIPL..AND KBLH...SW AZ/SE CA...WINDS FROM THE SOUTHEAST
AND SOUTH OF GENERALLY 5 TO 15 KNOTS ARE EXPECTED TODAY AND TONIGHT.
THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY LATE
TONIGHT...BUT CONFIDENCE IS TOO LOW TO ADD THEM TO THE FORECAST.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
WEDNESDAY THROUGH THE END OF THE WEEK...STILL A CHANCE OF SHOWERS
AND THUNDERSTORMS WEDNESDAY BUT DECREASING. OTHERWISE...RELATIVELY
DRIER AIR WILL LESSEN THE CHANCE OF SHOWERS AND THUNDERSTORMS...
KEEPING THE CHANCE MAINLY OVER THE HIGHER TERRAIN EAST OF THE
GREATER PHOENIX AREA. TEMPERATURES WILL ALSO RISE BACK CLOSER TO
AVERAGE FOR EARLY AUGUST.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...DG/INIGUEZ
AVIATION...WANEK
FIRE WEATHER...ELLIS
Hazardous weather outlook, Aug 4, 4:44 AM PST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
544 AM MST MON AUG 4 2008

AZZ023-027-028-051245-
GREATER PHOENIX AREA-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
544 AM MST MON AUG 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS
SOUTH-CENTRAL ARIZONA THIS AFTERNOON AND TONIGHT. SOME OF THE
THUNDERSTORMS MAY BE SEVERE AND PRODUCE DAMAGING WINDS IN EXCESS OF
60 MPH AND FREQUENT LIGHTNING. IN ADDITION...VERY HEAVY RAIN WILL BE
POSSIBLE WITH THE STRONGER THUNDERSTORMS WHICH WOULD LEAD TO PONDING
OF WATER ON ROADWAYS AND LOCALIZED FLOODING. SHOULD YOU ENCOUNTER A
FLOODED ROADWAY YOU ARE STRONGLY ENCOURAGED NOT TO CROSS IT...WAIT
FOR THE WATER TO LOWER OR FIND AN ALTERNATE ROUTE. AREAS OF BLOWING
DUST MAY ALSO DEVELOP THIS EVENING...PRIMARILY ALONG THE INTERSTATE
TEN CORRIDOR FROM CASA GRANDE TO PHOENIX.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

INCREASED CHANCES FOR SHOWERS AND STRONG THUNDERSTORMS WILL CONTINUE
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. WEATHER
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX

AZZ024-051245-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
544 AM MST MON AUG 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS
SOUTHERN GILA COUNTY THIS AFTERNOON AND EVENING. SOME OF THE
THUNDERSTORMS MAY BE SEVERE AND PRODUCE DAMAGING WINDS IN EXCESS OF
60 MPH AND FREQUENT LIGHTNING. IN ADDITION...VERY HEAVY RAIN WILL BE
LIKELY WITH THE STRONGER THUNDERSTORMS WHICH WOULD LEAD TO LOCALIZED
FLOODING ESPECIALLY ALONG LOCAL WASHES AND RIVERS. SHOULD YOU
ENCOUNTER A FLOODED ROADWAY YOU ARE STRONGLY ENCOURAGED NOT TO CROSS
IT...WAIT FOR THE WATER TO LOWER OR FIND AN ALTERNATE ROUTE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

INCREASED CHANCES FOR SHOWERS AND STRONG THUNDERSTORMS WILL CONTINUE
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. WEATHER
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX

AZZ020-025-026-CAZ031-033-051245-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
SOUTHWEST DESERTS-LOWER COLORADO RIVER VALLEY CA-IMPERIAL COUNTY-
544 AM MST MON AUG 4 2008 /544 AM PDT MON AUG 4 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND
EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS TO DEVELOP
ACROSS SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA...INCLUDING THE
LOWER COLORADO RIVER VALLEY...THIS AFTERNOON AND TONIGHT. SOME OF
THE THUNDERSTORMS WILL BE STRONG AND PRODUCE WINDS IN EXCESS OF 50
MPH AND FREQUENT LIGHTNING. IN ADDITION...VERY HEAVY RAIN WILL BE
POSSIBLE WITH THE STRONGER THUNDERSTORMS WHICH WOULD LEAD TO
LOCALIZED FLOODING. SHOULD YOU ENCOUNTER A FLOODED ROADWAY YOU ARE
STRONGLY ENCOURAGED NOT TO CROSS IT...WAIT FOR THE WATER TO LOWER OR
FIND AN ALTERNATE ROUTE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

INCREASED CHANCES FOR SHOWERS AND STRONG THUNDERSTORMS WILL CONTINUE
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX

CAZ030-032-051245-
JOSHUA TREE NATIONAL PARK-RIVERSIDE COUNTY/EASTERN DESERTS-
544 AM PDT MON AUG 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHEAST
CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS
THE JOSHUA TREE NATIONAL PARK THIS AFTERNOON AND EVENING. VERY HEAVY
RAIN WILL BE POSSIBLE WITH THE STRONGER THUNDERSTORMS WHICH WOULD
LEAD TO LOCALIZED FLOODING. SHOULD YOU ENCOUNTER A FLOODED ROADWAY
YOU ARE STRONGLY ENCOURAGED NOT TO CROSS IT...WAIT FOR THE WATER TO
LOWER OR FIND AN ALTERNATE ROUTE. THOSE OUTDOORS TODAY AND TONIGHT
SHOULD BE PREPARED FOR THE POSSIBILITY OF RAPIDLY CHANGING WEATHER
CONDITIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

INCREASED CHANCES FOR SHOWERS AND STRONG THUNDERSTORMS WILL CONTINUE
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX

AZZ021-022-051245-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-
544 AM MST MON AUG 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS
LA PAZ AND NORTHWEST MARICOPA COUNTIES THIS AFTERNOON AND TONIGHT.
SOME OF THE THUNDERSTORMS MAY BE SEVERE AND PRODUCE DAMAGING WINDS IN
EXCESS OF 60 MPH AND FREQUENT LIGHTNING. IN ADDITION...VERY HEAVY
RAIN WILL BE POSSIBLE WITH THE STRONGER THUNDERSTORMS WHICH WOULD
LEAD TO LOCALIZED FLOODING ESPECIALLY NEAR ELEVATED AREAS. SHOULD
YOU ENCOUNTER A FLOODED ROADWAY YOU ARE STRONGLY ENCOURAGED NOT TO
CROSS IT...WAIT FOR THE WATER TO LOWER OR FIND AN ALTERNATE ROUTE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

INCREASED CHANCES FOR SHOWERS AND STRONG THUNDERSTORMS WILL CONTINUE
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX

INIGUEZ

The radar

The Santa Ana Mts radar (KSOX), 132 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Riverside

When
August 4, 1:00 PM PST to 4:00 PM PST
Where
Riverside County, 17 mi ENE of Desert Hot Spgs to 29.28 mi NE of Indio
Cause
Heavy Rain
Property damage
$20,000
Reported by
Park/Forest Service
Coordinates
34.105, -116.252

Main road into the Joshua Tree NP, the Utah Trail road, was closed due to flooding. More than 2 inches of rain fell across parts of the area with numerous roads closed in the surrounding areas. Pinto Basin road was also flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116880.